Virginia, 2007

Ice Storm in Virginia, December 15 to 16, 2007

December 15 to 16, 2007 · NWS RNK · 14 events in 14 counties and zones

Low pressure moving northeast across the region created rain in subfreezing temperatures which resulted in a quarter to one inch of ice accumulation. Ice accumulations downed trees and power lines.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$206,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Low pressure moving northeast across the region created rain in subfreezing temperatures which resulted in a quarter to one inch of ice accumulation. Ice accumulations downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 15, 6:46 AM EST, 19 minutes earlier.

Area forecast discussion, Dec 15, 6:46 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 AM EST SAT DEC 15 2007

.SYNOPSIS...
A LARGE LOW PRESSURE SYSTEM OVER THE SOUTHERN PLAINS WILL MOVE
ALONG THE OHIO RIVER VALLEY TODAY AND INTO NEW YORK BY SUNDAY.
BEHIND THIS LOW HIGH PRESSURE WILL BUILD IN WITH COLDER AIR AND
STRONG WINDS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOW CLOUDS ARE FILLING IN EAST OF THE BLUE RIDGE WHICH WAS PICKED
UP WELL ON THE LOCAL WRF MODEL. ISENTROPIC LIFT HAS BEGUN...WEDGE
HAS FORMED AT THE SURFACE AND WINDS ABOVE THE WEDGE HAVE COME
AROUND TO THE SOUTH. THERE MAY BE ENOUGH LIFT THIS MORNING FOR
DRIZZLE OR FREEZING DRIZZLE. TEMPERATURES WILL BE NEARLY STEADY
THROUGH THE MORNING THEN AS THE MORE WIDESPREAD...STEADIER RAIN
BEGINS EXPECT THE TEMPERATURE TO DROP A DEGREE OR TWO.

HAVE ADDED GILES COUNTY TO THE ICE STORM WARNING AND GRAYSON
COUNTY TO THE FREEZING RAIN ADVISORY BASED ON WHERE THE FREEZING
WILL BE TODAY AND TONIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
BEST DYNAMICS IN THE FORM OF Q-V FORCING AND ISENTROPIC LIFT FROM
18Z TODAY THROUGH 06Z TONIGHT. AFT 21Z TDY 850 WINDS INCREASE TO
GREATER THAN 60 KNOTS AND BACK TO THE SOUTHEAST THEN EAST....PROVIDING
EXCELLENT UPSLOPE ALONG THE BLUE RIDGE UNTIL 09Z IN THE FAR NORTHEAST
COUNTIES. SREF NOT QUITE AS STRONG WITH UPSLOPE TONIGHT BUT STILL
IMPRESSIVE. THE CURRENT PATTERN AND FORECAST WITH THE 850 LOW
TRACING UP THE OHIO RIVER INTO WESTERN NEW YORK...RESEMBLES THE
UPSLOPE/STRONG DYNAMICS CASES THAT TYPICALLY BRING GREATER THAN 2
INCHES ON RAIN IN 24 HOURS TO THE BLUE RIDGE...IN PARTICULAR THE
NOV 15-16 2006 CASE. WILL BE INCREASING QPF ALONG THE BLUE RIDGE
IN THE 00-06Z TIME FRAME WHEN THE WIND BACK TO THE EAST-SOUTHEAST
AND THE WARM AIR ADVECTION...ISENTROPIC LIFT AND UPSLOPE ARE ALL
MAXIMIZED.

WITH SUCH A WARM LAYER ABOVE THE WEDGE...POSSIBLE THAT WARM RAIN
COMING INTO THE BOUNDARY LAYER WILL ACTUALLY WARM SURFACE
TEMPERATURES OVERNIGHT. GFS AND SREF ARE STILL SHOWING THIS TREND.
THE HEAVIER PRECIPITATION RATE IN THE 00-06Z TIME FRAME ALSO FAVORS
BRINGING DOWN WARMER AIR FROM ABOVE THE WEDGE. HAVE STAYED WITH
NON-DIURNAL TEMPERATURE TREND TONIGHT.

850 MB WINDS ARE 40 TO 60 KNOTS BEHIND THE FRONT ON SUNDAY
AFTERNOON. BACK SIDE OF DRY SLOT MOVES THRU CWA SUN MORNING.
WRAP-AROUND MOISTURE BELOW 700 MB HOLD IN THE UPSLOPE AREAS ALL
DAY SUNDAY. VERY STRONG COLD AIR ADVECTION ON SUNDAY WITH A
NEARLY 10-20 DEG DROP IN 850 TEMPS BETWEEN 12Z SUN AND 00Z MON.
THE BEST PRESSURE RISES ARE AFTER 21Z SUN.

NORMALLY WOULD HOLD OFF ON ANY WIND HEADLINES FOR SUNDAY AND SUNDAY
NIGHT TO AVOID CONFUSION WITH CURRENT WINTER WEATHER EVENT...BUT
CONCERNED THERE IS A HIGHER POTENTIAL FOR DAMAGE WITH THE STRONG
WINDS ON SUNDAY AND SUNDAY NIGHT...ESPECIALLY IN THE NORTHERN
COUNTY WARNING AREA WHERE THERE WILL BE MORE ICE ACCRETION. WILL
LIKELY WILL TAKE EVEN LESS THAN REGULAR ADVISORY/WARNING LEVEL
WIND GUSTS TO CAUSE DAMAGE. SO ISSUED A HIGH WIND WATCH FOR
SUNDAY AND SUNDAY NIGHT.

COLD ENOUGH FOR SNOW WEST OF THE BLUE RIDGE 18Z SUNDAY AND ENTIRE
CWA AFTER 21Z SUN. MADE THE TRANSITION TO SNOW A LITTLE FASTER IN
THE GRIDS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
INCREASED POPS FOR SNOW IN THE FAR WEST SUNDAY NIGHT INTO MONDAY
MORNING. KEPT TEMPERATURE COLD ON SUNDAY NIGHT WITH READINGS FROM
UPPER TEENS IN THE COLDEST MOUNTAIN VALLEYS TO THE MID 20S IN THE
SOUTHEAST. AFTER THE BACK END OF THE MAIN UPPER WAVE SHIFTS EAST OF
THE REGION ON MONDAY...THE SYNOPTIC PATTERN SWITCHES TO A DRY ZONAL
FLOW REGIME WITH MODERATING TEMPERATURES INTO TUESDAY.

ON WEDNESDAY...A WEAK DISTURBANCE IN THE ZONAL FLOW WILL START
DIGGING OUT A SLIGHTLY MORE AMPLIFIED TROUGH IN CENTRAL CONUS WITH
RESULTANT RIDGING ALONG THE EAST COAST. THE FAR WESTERN PART OF THE
AREA MAY SEE A FEW SHOWERS AS THE SYSTEM PROGRESSES INTO THE OHIO
VALLEY...BUT ELSEWHERE DRY WEATHER IS FORECAST ALONG WITH EVEN
WARMER TEMPERATURES.

THURSDAY INTO FRIDAY THE CENTRAL CONUS TROUGH DIGS A LITTLE DEEPER
AND SLOWS AS IT APPROACHES THE EAST COAST. LOOK FOR TEMPERATURES TO
BE SIMILAR TO OR A LITTLE MILDER THAN THOSE REALIZED ON WEDNESDAY
WITH INCREASING CHANCE OF SHOWERS THURSDAY INTO FRIDAY AS THE UPPER
SYSTEMS ASSOCIATED SURFACE LOW MOVES INTO THE TENNESSEE VALLEY. SOME
DIFFERENCES HAVE BEGUN TO SHOW UP BETWEEN THE ECMWF AND THE GFS IN
REGARDS TO THE STRENGTH OF THIS SYSTEM. THE ECMWF MAINTAINS IT
SOLUTION OF A MORE AMPLIFIED TROUGH AND RESULTANT MILLER B
CYCLOGENESIS. THE GFS IS MUCH LESS AMPLIFIED AND FURTHER NORTH.
FOR NOW LEANED TOWARDS GMOS...PLAYED THE HIGHEST POPS IN THE WESTERN
MOUNTAINS DURING THE MEDIUM RANGE. TRIMMED GMOS POPS IN THE EAST ON
THURSDAY AND ADJUSTED HIGH TEMPERATURES DOWN A TAD IN SOUTHEAST TO
BLEND BETTER WITH AKQ.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
CEILINGS ARE MVFR ACROSS THE FORECAST AREA EALY THIS MORNING AND
THEY WILL CONTINUE TO LOWER THOURGHOUT THE DAY. WINTER FLYING
CONDITIONS WILL APPLY TODAY AND TONIGHT. PRECIPITATION WILL SPREAD
IN FROM THE WEST AND THE SOUTH STARTING AS RAIN OR FREEZING
RAIN....POSSIBLY MIXED WITH SLEET AT THE ONSET. THE TAF AIRPORT MOST
IMPACTED BY FREEZING RAIN WILL BE LWB WHERE TEMPERATURES WILL DROP
INTO THE LOWER 30S THIS AFTERNOON AND THE UPPER 20S THIS EVENING.
SURFACE TEMPERATURES WILL BE CLOSER TO FREEZING AT LYH/DAN AND
BLF. WITH A STRONG WEDGE OF COLD AIR IN PLACE THIS AFTERNOON AND
TONIGHT IN ADDITION TO THE PRECIPITATION...CONDITIONS WILL BE IFR
TO VLIFR.

EXPECT IMPROVING CONDITIONS SUNDAY EXCEPT IN THE NW UPSLOPE
REGIONS WHERE LOW CLOUDS WILL LIKELY PERSIST ALONG WITH SNOW
SHOWERS. WINDS WILL ALSO BE VERY STRONG ON SUNDAY AND SUNDAY NIGHT
AS THE STORM SYSTEM DEEPENS AND MOVES OFF THE NEW ENGLAND COAST.

VFR CONDITIONS ARE EXPECTED FOLLOWING THIS SYSTEM MONDAY THROUGH
WEDNESDAY.

&&

.EQUIPMENT...
CONTINUED OUTAGE OF MODEM IS KEEPING DAN OBSERVATIONS OUT OF
AWIPS. THERE IS NO ESTIMATE ON WHEN SERVICE WILL BE RESTORED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...ICE STORM WARNING FROM NOON TODAY TO 9 AM EST SUNDAY FOR
     VAZ011-017>020-022>024-034-035.
     HIGH WIND WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR VAZ010>020-022>024-032-034-035.
     FREEZING RAIN ADVISORY FROM NOON TODAY TO 9 AM EST SUNDAY FOR
     VAZ013>016-032-033.
NC...HIGH WIND WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR NCZ001>003-018-019.
     FREEZING RAIN ADVISORY FROM NOON TODAY TO 9 AM EST SUNDAY FOR
     NCZ001>003-018-019.
WV...ICE STORM WARNING FROM NOON TODAY TO 9 AM EST SUNDAY FOR
     WVZ044-045.

&&

SYNOPSIS...AMS
NEAR TERM...JJ
SHORT TERM...AMS
LONG TERM...KK
AVIATION...AMS/KK/KM
EQUIPMENT...AMS
Hazardous weather outlook, Dec 15, 6:18 AM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 AM EST SAT DEC 15 2007

VAZ007-009-WVZ042-043-161130-
TAZEWELL-SMYTH-MERCER-SUMMERS-
618 AM EST SAT DEC 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN AND FREEZING RAIN ARE EXPECTED TONIGHT. ANY ICE
ACCUMULATION IS EXPECTED TO BE LESS THAN ONE TENTH OF AN INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-161130-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
618 AM EST SAT DEC 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-161130-
GILES-
618 AM EST SAT DEC 15 2007

...ICE STORM WARNING IN EFFECT FROM NOON TODAY TO 9 AM EST SUNDAY...
...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.
   HIGH WIND WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ044-045-161130-
MONROE-GREENBRIER-
618 AM EST SAT DEC 15 2007

...ICE STORM WARNING IN EFFECT FROM NOON TODAY TO 9 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ010-012-161130-
BLAND-WYTHE-
618 AM EST SAT DEC 15 2007

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN AND FREEZING RAIN ARE EXPECTED TONIGHT. ANY ICE
ACCUMULATION IS EXPECTED TO BE LESS THAN ONE TENTH OF AN INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ033-161130-
FRANKLIN-
618 AM EST SAT DEC 15 2007

...FREEZING RAIN ADVISORY IN EFFECT FROM NOON TODAY TO 9 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ017>020-022>024-034-035-161130-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-
AMHERST-
618 AM EST SAT DEC 15 2007

...ICE STORM WARNING IN EFFECT FROM NOON TODAY TO 9 AM EST SUNDAY...
...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.
   HIGH WIND WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ013>016-032-161130-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-PATRICK-
618 AM EST SAT DEC 15 2007

...FREEZING RAIN ADVISORY IN EFFECT FROM NOON TODAY TO 9 AM EST
SUNDAY...
...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.
   HIGH WIND WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 ice storm. Local standard time, as filed.

Ice Storm, Floyd

When
December 15, 7:05 AM EST to December 16, 10:00 AM EST
Where
Floyd forecast zone
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Ice accumulations of 0.25 to 0.40 inches downed trees and power lines. The heaviest ice accumulations occurred across Buffalo Mountain.

Ice Storm, Giles

When
December 15, 12:00 PM EST to December 16, 1:00 AM EST
Where
Giles forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

One quarter inch of ice accumulation was reported at Mountain Lake.

Ice Storm, Carroll

When
December 15, 5:00 PM EST to 11:00 PM EST
Where
Carroll forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Ice accumulations of a quarter to a half inch occurred.

Ice Storm, Grayson

When
December 15, 7:00 PM EST to December 16, 4:00 AM EST
Where
Grayson forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Ice accumulations of 0.25 to 0.50 inch downed trees and power lines.

Ice Storm, Montgomery

When
December 15, 9:00 PM EST to December 16, 1:00 AM EST
Where
Montgomery forecast zone
Property damage
$12,000
Reported by
NWS Employee
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Ice accumulations up to 0.4 of an inch occurred in Montgomery county.

Ice Storm, Botetourt

When
December 15, 9:00 PM EST to December 16, 11:00 AM EST
Where
Botetourt forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Ice accumulations of a quarter inch downed trees and power lines especially in Eagle Rock and Greyledge near Purgatory Mountain.

Ice Storm, Patrick

When
December 15, 9:00 PM EST to December 16, 11:00 AM EST
Where
Patrick forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Ice accumulations of 0.25 to 0.50 inch occurred.

Ice Storm, Roanoke

When
December 15, 10:00 PM EST to December 16, 12:00 PM EST
Where
Roanoke forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Ice accumulations of 0.25 to 0.40 occurred across Roanoke county. Highest ice accumulations fell across Bent Mountain.

Ice Storm, Rockbridge

When
December 15, 10:00 PM EST to December 16, 1:00 PM EST
Where
Rockbridge forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Ice accumulations of 0.25 to 1.00 inch downed trees and power lines.

Ice Storm, Bedford

When
December 15, 10:00 PM EST to December 16, 12:00 PM EST
Where
Bedford forecast zone
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Ice accumulations of 0.25 to 0.33 inch downed trees and power lines.

Ice Storm, Amherst

When
December 15, 10:00 PM EST to December 16, 12:00 PM EST
Where
Amherst forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

A quarter to half inch of ice accumulation fell along the Blue Ridge Parkway.

Ice Storm, Craig

When
December 15, 11:00 PM EST to December 16, 11:40 AM EST
Where
Craig forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

A quarter inch of ice accumulation downed trees and power lines.

Ice Storm, Alleghany

When
December 15, 11:00 PM EST to December 16, 12:00 PM EST
Where
Alleghany forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

A quarter inch of ice accumulation downed trees and power lines.

Ice Storm, Bath

When
December 15, 11:00 PM EST to December 16, 12:00 PM EST
Where
Bath forecast zone
Property damage
$15,000
Reported by
Park/Forest Service
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

A quarter to half inch ice accumulation downed trees and power lines. Numerous large trees downed in Douthat State Park.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66096, 66093, 66095, 66112, 66094, 66102, 66104, 66100, 66103, 66107, 66109, 66097, 66098, 66099.